Alert archive / California / Winter Weather Advisories in 2018
Winter Weather Advisory 3, NWS Eureka, CA
NWS Eureka, CA issued this winter weather advisory at Jan 23, 2018, 2:19 PM PST for 4 counties in California. It took effect at Jan 24, 2018, 4:00 PM PST. It was in force for 35 hr.
The area
The counties it named.
The facts
- Issued
- Jan 23, 2018, 2:19 PM PST (22:19 UTC)
- In effect from
- Jan 24, 2018, 4:00 PM PST
- Expired
- Jan 26, 2018, 2:30 AM PST
- In force
- 35 hr
- Issued by
- NWS Eureka, CA
Counties Del Norte County, CA, Humboldt County, CA, Mendocino County, CA, Trinity County, CA
The radar
The Eureka (Bunker Hill) radar (KBHX), 60 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before this winter weather advisory went out at Jan 23, 5:43 AM PST, 8 hours 36 minutes earlier.
Area forecast discussion, Jan 23, 5:43 AM PST, 8 hours 36 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
543 AM PST Tue Jan 23 2018
...CONCERNING THE 7.9 MAGNITUDE EARTHQUAKE IN ALASKA FROM EARLIER
THIS MORNING...
A TSUNAMI WATCH WAS ISSUED FOR THE ENTIRE COAST OF CA BUT HAS
SINCE BEEN CANCELED. REPEAT THE TSUNAMI WATCH IS NO LONGER IN
EFFECT. SIGNIFICANT WAVES ARE NOT EXPECTED.
.SYNOPSIS...Dry weather will continue through today for most
areas. A moderate to strong weather front will arrive late today
and tonight. Wind and heavy rain from Tuesday night through
Wednesday. Snow for higher elevation locations Wednesday, with
lowering snow level on Thursday. Lingering showers on Friday into
Saturday.
&&
.DISCUSSION...Today will be a transition day with the approach of
a moderate to strong weather front from the northwest. The front
will make landfall over the Del Norte Coast this evening with
increasing southerlies and rain. Do expect southerly gusts to 50
mph for exposed locations along the coastal ridges from Tuesday
night into Wednesday morning. A wind advisory was considered for
the coastal del norte area but at this time wind speeds look to be
just below criteria...although it will be windy across that area
this afternoon with strongest winds occurring this evening. Also
still considering a wind advisory for the coastal hills around
Humboldt Bay as wind gusts across those elevated areas should
be near 50 mph. Overnight, precipitation will spread south and
east into the rest of NW California. Precipitation will be heavy
at times during the day on Wednesday. Precipitation should taper
off during Wednesday night as the precipitation pushes inland. Do
expect 1 to 3 inches for most areas, higher amounts to 5 inches
over the exposed windward slopes along the coast. With the
moderate to heavy rainfall over the area, the area rivers are
expect to have modest rises. However, they are expected to remain
below flood advisory criteria. We are fortunate to have two days
of dry weather on Monday and Tuesday before the heavy
precipitation comes in on Wednesday, so that the rivers have time
to drop towards the baseline flow level. On Wednesday night, as
the front pushes inland and much colder air will filter into the
area on the back side. Snow level is expected to drop from 6000
feet down to 3500 feet by Wednesday evening. Snow level will
further drop into 2000 to 2500 feet through Friday. There will be
lingering showers over the area through Thursday night. Isolated
thunderstorms and small hail chances were added to the coastal
waters and north coast area to reflect the enhanced convective
profile. Precipitation over higher elevation locations in Trinity
County will be snow. Looks like mountain pass locations along
roadways in Trinity County will be the most impacted, with a few
inches of snow expected. Scott Mountain Pass may see much higher
snow accumulation. Stay tuned to more updates on this situation.
Snow showers will linger into Friday. Forecast confidence is low
starting on Saturday. There is significant model disagreement on
the placement of the atmospheric river. GFS place the atmospheric
river over NW California on Saturday, while ECMWF has the feature
further north in Oregon/Washington states. If ECMWF solution is
correct, then we will have a dry weekend. If GFS is right, then we
will have a soaking wet weekend, at least for Humboldt and Del
Norte County. Forecast confidence is low unless models resolve
their differences.
&&
.AVIATION...VFR conditions are currently being observed along the
coastal terminals as southerly flow aloft maintains dry and good
visibilities. High clouds in advance of an approaching storm are
also moving across the northern half of the cwa which is also
helping with coastal conditions. However some interior areas this
morning are experiencing ifr type fog but this should clear by
mid morning. Otherwise southerly winds will increase later today
especially at the coastal sites where some speed wind sheer has
been included for CEC and ACV late in the taf cycle.
&&
.MARINE...A new storm system will impact the waters today through
Fri. Southerlies will start to ramp up today in advance of this
storm. The strongest winds on Tue appear to remain over the
northern outer waters (PZZ470) where gale force gusts are possible
in the afternoon as a warm front clips the area. Gale force winds
for the rest of the waters will likely hold off til Tue night or
Wed morning, right before and during cold frontal passage. Robust
SW and W winds will likely follow behind the front on Wed before
easing up on Thu. Large mid period swell will continue to
subside tonight and Tue. The downside is that southerly wind waves
will start to build through the day on Tue. The highest southerly
waves will likely be across the northern outer waters (PZZ470) on
Tue. Short period southerly seas will continue to build Tue night
as winds ramp up throughout the waters. Combined seas will
eventually reach 12 to 14 ft on Wed due to a combination of two
short period wave groupds, one from the west and the other from
the s-sw. The storm will also generate another fairly large
westerly swell group that should arrive on Thu and last through
Fri. The swell should peak near 17 feet at 15 seconds Thu Night or
early Friday morning. The exact magnitude and timing are still
not certain, however. High pressure will build on Fri and wind
fields should become lighter. Seas will most likely remain
elevated and hazardous, however. Another storm will approach Fri
night or Sat and robust southerly winds may once again generate
steep southerly waves. The GFS and ECMWF were not in great
agreement on the location and evolution of this storm, so there is
low confidence with the wind and wave forecast going into Sat.
DJB/TN
.EKA WATCHES/WARNINGS/ADVISORIES...
CA...None.
NORTHWEST CALIFORNIA COASTAL WATERS...Gale Watch from this evening through Wednesday morning for
PZZ450-455-475.
Small Craft Advisory until 9 PM PST this evening for PZZ450-455-
475.
Small Craft Advisory until 1 PM PST this afternoon for PZZ470.
Gale Warning from 1 PM this afternoon to 10 AM PST Wednesday for
PZZ470.
&&
Visit us at http://www.weather.gov/eureka
Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/nwseureka
For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.pngHazardous weather outlook, Jan 23, 4:35 AM PST, 9 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Eureka CA 435 AM PST Tue Jan 23 2018 CAZ102-105>108-111-241245- Del Norte Interior-Northern Humboldt Interior- Southern Humboldt Interior-Northern Trinity-Southern Trinity- Northeastern Mendocino Interior- 435 AM PST Tue Jan 23 2018 This hazardous weather outlook is for northwest California. .DAY ONE...Today and tonight. Another round of substantial rainfall, gusty winds, and mountain snow is expected this afternoon and tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Gusty winds through Wednesday morning. Heavy rain on Wednesday. Mountain snow Wednesday and Thursday...with the worst conditions over higher elevation locations in Trinity County. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CAZ101-103-104-109-241245- Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt- Mendocino Coast- 435 AM PST Tue Jan 23 2018 This hazardous weather outlook is for northwest California. .DAY ONE...Today and tonight. Another round of substantial rainfall, gusty winds, and mountain snow is expected this afternoon and tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Gusty winds through Wednesday morning. Heavy rain on Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CAZ110-112-113-241245- Northwestern Mendocino Interior-Southwestern Mendocino Interior- Southeastern Mendocino Interior- 435 AM PST Tue Jan 23 2018 This hazardous weather outlook is for northwest California. .DAY ONE...Today and tonight. Another round of substantial rainfall, gusty winds, and mountain snow is expected this afternoon and tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Gusty winds through Wednesday morning. Heavy rain on Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Eureka, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 23, 6:43 AM PST | Wind Advisory | EKA | Del Norte, Humboldt | 25 hr |
| Jan 23, 8:44 AM PST | Small Craft Advisory | EKA | 5 days |
Nearby
Winter Weather Advisories in California, 2018Every winter weather advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.